MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JII UNI TIB XLPE INS SZ 5-6 8MM RM/LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JII UNI TIB XLPE INS SZ 5-6 8MM RM/LL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71935225
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery was performed on (b)(6) 2021, the patient experienced pain due to a premature polyethylene wear following implantation of prosthesis medial monocompartimental right knee.This adverse event was treated by a revision surgery on (b)(6) 2023, in which a jii uni tib xlpe ins sz 5-6 8mm rm/ll was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).
 
Event or Problem Description
It was reported that, after a right medial uka surgery was performed on (b)(6) 2021, the patient experienced pain due to a premature polyethylene wear following implantation of prosthesis.This adverse event was treated by a revision surgery on (b)(6) 2023, in which a jii uni tib xlpe ins sz 5-6 8mm rm/ll was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, approximately 1.5 years post unicompartmental knee arthroplasty, the patient had a revision due to pain.It is reported the pain was due to premature poly wear.However, as of the date of this medical investigation, the requested clinical documentation has not been provided for evaluation.Therefore, there were no clinical factors found which would have contributed to the reported event.The patient's current condition is unknown and the patient impact beyond the revision surgery could not be determined.No further clinical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that wear of the polyethylene articulating surfaces of knee replacement components has been previously reported.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis and lead to early revision surgery to replace the worn prosthetic components, this has been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).

Brand Name
JII UNI TIB XLPE INS SZ 5-6 8MM RM/LL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16771347
Report Number1020279-2023-00872
Device Sequence Number3237777
Product Code HSX
UDI-Device Identifier00885556579046
UDI-Public00885556579046
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K152315
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71935225
Device Catalogue Number71935225
Device Lot Number19HAP0074B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2023
Supplement Date Received by Manufacturer05/24/2023
Initial Report FDA Received Date04/19/2023
Supplement Report FDA Received Date05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexUnknown